The difficulty in answering your question is the meaning of “safe” and the meaning of “penicillin allergic patient”. The medical literature suggests there is greater risk in giving cephalosporin, particularly first generation cephalosporin, to a patient with a history of penicillin allergy than to a patient without penicillin allergy (2-4 fold increased risk). (Romano; Kelkar; Mirakian) However, other analyses minimize risk. (Annè, Macy) Finally there is evidence of increased risk for any medication, irrespective of structure similarities or cross-reactivity, if there is history of prior drug reaction (Strom).
Some quotes from the 2010 Practice Parameter for Drug Allergy with evidence basis provided in parenthesis are:
Summary Statement 71: Approximately 10% of patients report a history of penicillin allergy, but after complete evaluation, up to 90% of these individuals are able to tolerate penicillins. (B)
Summary Statement 92: The overall reaction rate to cephalosporins is approximately 10-fold lower than it is for penicillin. (C) Summary Statement 93: Most hypersensitivity reactions to cephalosporins are probably directed at the R-group side chains rather than the core beta-lactam portion of the molecule. (D) Summary Statement 94: Skin testing with native cephalosporins is not standardized, but a positive skin test result using a nonirritating concentration suggests the presence of drug specific IgE antibodies. (D) A negative skin test result does not rule out an allergy because the negative predictive value is unknown. (D) Summary Statement 95: Patients with a history of an immediate-type reaction to 1 cephalosporin should avoid cephalosporins with similar R-group side chains. (D) Treatment with cephalosporins with dissimilar side chains may be considered, but the first dose should be given via graded challenge or induction of drug tolerance, depending on the severity of the previous reaction. (D) Summary Statement 96: Cephalosporins and penicillins share a common beta-lactam ring structure and moderate crossreactivity has been documented in vitro. (B)
4. Cephalosporin administration to patients with a history of penicillin allergy
Summary Statement 97: Since 1980, studies show that approximately 2% of penicillin skin test–positive patients react to treatment with cephalosporins, but some of these reactions may be anaphylactic reactions. (C) Summary Statement 98: Without preceding penicillin skin testing, cephalosporin treatment of patients with a history of penicillin allergy, selecting out those with severe reaction histories, show a reaction rate of 0.1% based on recent studies. (C) Summary Statement 99: Penicillin skin testing, when available, should be considered before administration of cephalosporins in patients with a history of penicillin allergy. (E) Summary Statement 100: Patients who have a history of a possible IgE-mediated reaction to penicillin, regardless of the severity of the reaction, may receive cephalosporins with minimal concern about an immediate reaction if skin test results for penicillin major and minor determinants are negative. (B) Summary Statement 101: Treatment options for penicillin skin test–positive patients include (1) administration of an alternate (non–beta-lactam) antibiotic, (2) administration of cephalosporin via graded challenge, or (3) administration of cephalosporin via rapid induction of drug tolerance. (E) Summary Statement 102: Skin testing to the cephalosporin followed by graded challenge appears to be a safe method for administration of some cephalosporins in penicillin allergic patients. (B) Summary Statement 103: If penicillin and cephalosporin skin testing is unavailable, depending on the reaction history, cephalosporins may need to be given via graded challenge or rapid induction of drug tolerance. (E)
Most of the evidence is opinion or consensus but the highest level of evidence for administration of cephalosporin to a patient with penicillin allergy is “minimal concern” if the penicillin and major determinant skin test are negative and if graded challenge is used with the cephalosporin following a negative skin test with the same drug. This is consistent with the British guidelines (Mirakian).
In summary, most patients who report penicillin allergy are not allergic and most patients with documented specific-IgE to penicillin can tolerate cephalosporin, since the majority of cephalosporin immunologic reactions are to the side-chain (Ledford). However, the package insert of cephalosporins list penicillin allergy as a warning for administration, and there is an increased risk of cephalosporin reaction with a documented penicillin allergy (example from ceftriaxone).
BEFORE THERAPY WITH CEFTRIAXONE IS INSTITUTED, CAREFUL INQUIRY SHOULD BE MADE TO DETERMINE WHETHER THE PATIENT HAS HAD PREVIOUS HYPERSENSITIVITY REACTIONS TO CEPHALOSPORINS, PENICILLINS OR OTHER DRUGS. THIS PRODUCT SHOULD BE GIVEN CAUTIOUSLY TO PENICILLIN-SENSITIVE PATIENTS. ANTIBIOTICS SHOULD BE ADMINISTERED WITH CAUTION TO ANY PATIENT WHO HAS DEMONSTRATED SOME FORM OF ALLERGY, PARTICULARLY TO DRUGS. SERIOUS ACUTE HYPERSENSITIVITY REACTIONS MAY REQUIRE THE USE OF SUBCUTANEOUS EPINEPHRINE AND OTHER EMERGENCY MEASURES.”
The increased risk of using a cephalosporin with a penicillin allergy may be considered modest or may be considered inconsequential, depending if your perspective is a legalistic, maximal risk avoidance strategy vs a practical approach of treating when the risk is not prohibitive, however that is defined. The estimates for a cephalosporin reaction are probably 1-3% with a history of penicillin allergy, which is probably slightly greater than the general population, but the severity of the reaction may be greater with a documented penicillin allergy. I would not feel comfortable with administering cephalosporin to a patient with a convincing history of IgE- mediated penicillin allergy without documenting a discussion with the patient of the increased risk and the option of testing and performing a graded challenge to further reduce the risk (Mirakian). Otherwise, any adverse effect that appears immunologic could be viewed as a deviation from the standard of care per the FDA product label. I do not think it is advisable to have a blanket policy to administer cephalosporin without assessment of the individual risk and documentation of patient discussion with a knowledgeable professional. Otherwise, I would feel the patient has grounds for recourse if an adverse event occurs, irrespective of causation.
1. Romano, Antonino, et al. "Cross-reactivity and tolerability of cephalosporins in patients with immediate hypersensitivity to penicillins." Annals of Internal Medicine 141.1 (2004): 16-22.
2. Kelkar, Pramod S., and James T-C. Li. "Cephalosporin allergy." New England Journal of Medicine 345.11 (2001): 804-809.
3. Annè, Suresh, and Robert E. Reisman. "Risk of administering cephalosporin antibiotics to patients with histories of penicillin allergy."Annals of Allergy, Asthma & Immunology: official publication of the American College of Allergy, Asthma, & Immunology 74.2 (1995): 167-170.
4. Ledford DK. Cephalosporin side chain cross-reactivity. J Allergy Clin Immunol Pract 2015;3:1006-7
5. Strom, Brian L., et al. "Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics." New England Journal of Medicine 349.17 (2003): 1628-1635.
6. Campagna, James D., et al. "The use of cephalosporins in penicillin-allergic patients: a literature review." The Journal of Emergency Medicine 42.5 (2012): 612-620.
Mirakian, R., et al. "BSACI guidelines for the management of drug allergy." Clinical & 7. Experimental Allergy 39.1 (2009): 43-61.
7. Macy, Eric. "Penicillin and beta-lactam allergy: epidemiology and diagnosis." Current Allergy and Asthma Reports 14.11 (2014): 1-7.
8. Strom BL, Schinnar R, Apter AJ, et al. Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics. N Engl J Med 2003;349:1628-35.
I hope this information is of help to you and your practice.
All my best.
Dennis K. Ledford, MD, FAAAAI